Tornadoes · United States · Texas · 2022

EF1 tornado, Center Pt, Texas, November 4, 2022

This EF1 tornado ran 2.2 miles across Camp County on November 4, 2022, touching down at 6:38 PM CDT and reaching 350 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
November 4, 2022
Touchdown
6:38 PM CDT (23:38 UTC)
Lifted
6:41 PM CDT (23:41 UTC)
On the ground
3 minutes
Path length
2.2 miles (3.6 km)
Path width
350 yards (320 m)
Deaths
0
Injuries
0
County
Camp County
Touchdown point
32.946, -94.871
Lift-off point
32.970, -94.846
Record number
2211041738-01

The damage survey

92 damage points were recorded along this path by NWS SHV, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF3. The highest wind the damage implies is 155 mph.

  • Heavily damaged portion was being refinished and wall covering not solid
  • Seemed to be strapping. Not sure how well it was used.
  • Thrown approx 50 feet from the yard of house in background
  • Boat was thrown approx 100 feet

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong upper level trough progressed through the Rockies and into the Central and Southern Plains during the day on November 4th, enhancing strong surface low development over the Upper Red River Valley into Oklahoma. This produced a strong pressure gradient over the Southern Plains and Lower Mississippi Valley, allowing for very rich Gulf moisture to surge north across the Ark-La-Tex area into Eastern Oklahoma and much of Arkansas. This generated moderate instability across these areas during the afternoon, as temperatures rose into the lower to mid 80s. Very strong wind shear was also in place over these areas, with the upper trough reinforcing a cold front southeast into Southeast Oklahoma, Western Arkansas, and East Texas. This trough enhanced large scale forcing along the front, with discrete supercell development also occurring ahead of the main line of storms over portions of East Texas, Southeast Oklahoma, and Southwest Arkansas. Multiple tornadoes, some strong, touched down across these areas, with additional instances of damaging winds also reported before the line of storms overtook these discrete supercells and shifted east across the remainder of East Texas, Southwest Arkansas, and into North Louisiana during the evening and overnight hours.

A damage survey team initially found damage east of Pittsburg in Camp County, Texas in association with a northeastward moving supercell thunderstorm which eventually went on to produce four tornadoes through northeast Texas and into southwest Arkansas. This initial EF-1 tornado with estimated maximum winds of 95 mph produced only minor tree damage, beginning near FM-2254 and traveling a few miles through rural areas before ending near CR-4244.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

16 minutes of warning. NWS SHV issued a tornado warning for this county at 23:22 UTC, 16 minutes before the tornado touched down, in force until 00:00 UTC.

The county was under a tornado watch, issued at 22:37 UTC and running to 01:59 UTC.

Issued (UTC)ExpiredProductOffice
18:03 UTC22:37 UTCTornado WatchSHV
22:37 UTC01:59 UTCTornado WatchSHV
23:22 UTC00:00 UTCTornado WarningSHV
00:11 UTC00:45 UTCTornado WarningSHV

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk, with a 0.15 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 19:36 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the tornado touched down at Nov 4, 6:14 PM CDT, 24 minutes earlier.

Area forecast discussion, Nov 4, 6:14 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
614 PM CDT Fri Nov 4 2022

...New AVIATION...

.SHORT TERM...
(This evening through Saturday Night)
Issued at 209 PM CDT Fri Nov 4 2022

Thunderstorm development is currently underway across portions of
the Fort Worth metroplex, with further development still expect to
the east of that. This eventual line of thunderstorms is still
expected to start trekking east across the region, with activity
ongoing to start the short-term. By 03z, the line should be
effecting portions of NW Louisiana and SW Arkansas, with the
threat for severe weather remaining for a few hours beyond this.
At this point in the life cycle of the QLCS, the primary severe
threats should be shifting towards damaging winds, with an
embedded QLCS tornado threat as well. The threat for severe
weather should exit the region with the line around 5-6am, with a
slight decrease in threat overall as instability decreases
overnight.

As the front pushes through the area, temperatures will begin to
fall overnight. Given the cold air advection, lows will range from
the low-40s north, to upper 50s south. The cold front also looks
to quickly rebound, influencing highs tomorrow with mid-60s north,
and low to mid-70s south. As the skies clear into tomorrow night
and winds decouple, temperatures should drop into the low to
upper-40s.

/44/

&&

.LONG TERM...
(Sunday through next Thursday)
Issued at 209 PM CDT Fri Nov 4 2022

Beginning Sunday, the cold front which is expected to bring severe
weather this evening and overnight will be to our SE but begin a
gradual northward retreat back across the region through the day on
Sunday. In the process, warm air advection showers will be possible
late Sunday through Monday as the warm front eventually lifts back
north of the region. Although thunderstorms are unlikely, we cannot
rule out a few isolated storms in addition to the scattered showers
on Monday as daytime heating may provide just enough instability for
slightly deeper convection. Otherwise, the general theme for much of
next week will be the above normal temperatures through Thursday as
upper-level ridging builds across the Lower/Mid MS Valley.

By Wednesday and especially Thursday, the upper-level ridge will
migrate NE into the Tennessee/Ohio Valleys and eventually the Mid
Atlantic by the end of the week. This will allow for the next major
trough and cold front to spill out of the Rockies eastward into the
Plains and central CONUS with another chance for convection by late
Thursday into Friday. This cold front is also expected to usher in a
noticeably cooler air mass as post-frontal temperatures on Friday
are only expected to reach into the 60s to lower 70s for afternoon
highs. Lows on Friday night will fall into the upper 30s north to
lower and mid 40s south as high pressure builds into the region for
next weekend.

/19/

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Fri Nov 4 2022

For the 05/00Z TAFs, active weather will result in deteriorating
flight conditions through the next several hours as a line of
powerful storms progresses from west to east, bringing heavy
precipitation, with drops into LIFR VIS and CIGS likely. Gusty
winds continue ahead of and within the main line of storms, with
LLWs potentially posing a concern for smaller craft. Conditions
will quickly clear behind the line from west to east as soon as
05/06Z across northern and western airspace.

/26/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  83  52  68  50 /  50 100   0   0
MLU  85  58  71  50 /  10 100  10   0
DEQ  78  44  65  42 /  90 100   0   0
TXK  80  49  65  48 /  70 100   0   0
ELD  81  50  68  44 /  40 100   0   0
TYR  82  48  64  51 /  90  80   0   0
GGG  83  48  66  48 /  80  90   0   0
LFK  85  51  71  50 /  70  90   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....15
AVIATION...26
Hazardous weather outlook, Nov 4, 8:44 AM CDT, 9 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
844 AM CDT Fri Nov 4 2022

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-051345-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-Panola-
Nacogdoches-Shelby-Angelina-San Augustine-
844 AM CDT Fri Nov 4 2022

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms are likely to begin affecting the
region late this afternoon and continue through the evening and
overnight hours. This threat will occur along a frontal boundary
that will shift east across the region with very warm and unstable
air ahead of the front along with increasing shear. Damaging winds,
hail, and tornadoes will all be possible. A few particularly strong
and significant tornadoes cannot be ruled out, especially across the
western half of the region to include Southeast Oklahoma, East Texas
and the adjacent areas of Southwest Arkansas and Northwest Louisiana.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon through the
overnight hours.

19

In the hours before

Local storm report, Nov 4, 6:23 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
623 PM CDT FRI NOV 4 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     TORNADO          9255 BATTIEST PICKEN RD 34.40N 94.99W
11/04/2022                   MCCURTAIN          OK   LAW ENFORCEMENT

            *** 1 INJ ***
            MCCURTAIN COUNTY SHERRIFF REPORTS HOUSE
            DESTROYED.

&&

RK

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Shreveport, LA (KSHV), 12:00Z

11.6 hours before the tornado, 117 km from the path. November 4, 2022.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2022-11-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -85965, lifted condensation level 798 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 12:00Z on 2022-11-04The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 81 square meters per square second, 0 to 6 km bulk shear 25 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-85965 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
798 m above ground
0-6 km bulk shear
25 kt
0-1 km bulk shear
32 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
3.3 K/km

Open this sounding in Storm Lab

Shreveport, LA (KSHV), 00:00Z

0.4 hours after it, 117 km from the path. November 5, 2022.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2022-11-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1347 joules per kilogram, CIN -6, lifted condensation level 947 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Shreveport, LA at 00:00Z on 2022-11-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 301 square meters per square second, 0 to 6 km bulk shear 54 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1347 J/kg
Mixed-layer CIN
-6 J/kg
Surface CAPE
2316 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
54 kt
0-1 km bulk shear
37 kt
0-1 km storm-relative helicity
301 m²/s²
0-3 km storm-relative helicity
407 m²/s²
Significant tornado parameter
3.1
Supercell composite
17.0
0-3 km lapse rate
6.9 K/km

Open this sounding in Storm Lab

The surface observations

Mount Pleasant Airport (OSA), 18 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
21:55 UTC77.570.3150° 12 kt1005.4
22:15 UTC77.270.3150° 13 kt1005.4
22:35 UTC76.371140° 13 kt1005.1
22:55 UTC76.571150° 14 kt1004.4
23:15 UTC76.371140° 17 kt1003.7
23:35 UTC75.671.6160° 16 kt241004.1
23:55 UTC7268.5160° 16 kt211003.7-RA
00:15 UTC7370.5230° 16 kt191005.1+RA BR
00:35 UTC72.771170° 13 kt311004.7RA BR
00:55 UTC69.467.3270° 15 kt261007.5+RA BR
01:15 UTC65.563.3290° 15 kt271007.8+RA
01:35 UTC6360280° 15 kt261008.8

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Shreveport radar (KSHV), 111 km away, was scanning. The volume nearest the touchdown began at 23:35 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
22:55 UTCTORNADOHawkinsWood, TXREPORTS OF TREES DOWN AROUND HAWKINS.
23:38 UTCTORNADO7 Ese PittsburgCamp, TXCORRECTS PREVIOUS TORNADO REPORT FROM 7 ESE PITTSBURG. A DAMAGE SURVEY TEAM INITIALLY FOUND DAMAGE EAST OF PITTSBURG IN CAMP COUNTY, TX IN ASSOCIATION WITH A NORTHEASTWARD MOVING SUPERCELL THUNDERSTORM WHICH EVENTUALLY W
23:44 UTCTORNADO5 W DaingerfieldMorris, TX*** 1 FATAL, 8 INJ *** CORRECTS PREVIOUS TORNADO REPORT FROM 5 W DAINGERFIELD. TORNADO MOVED ACROSS SOUTHWESTERN MORRIS COUNTY AND INTO NORTHWESTERN CASS COUNTY, TX STARTING NEAR THE CASON COMMUNITY. THE TORNADO PRODUCED
23:48 UTCTORNADO4 Wnw DaingerfieldMorris, TXCONSIDERABLE TREES UPROOTED AND OR SNAPPED ACROSS RURAL COUNTY ROADS TO THE WEST AND NORTHWEST OF DAINGERFIELD. TORNADO DEBRIS SIGNATURE CORRELATES TO THE DAMAGE ACROSS MORRIS COUNTY.
00:07 UTCTORNADO2 E NaplesCass, TXCONSIDERABLE TREES UPROOTED AND/OR SNAPPED NEAR NAPLES AND JUST EAST OF NAPLES IN EXTREME NORTHWEST CASS COUNTY. TORNADO DEBRIS SIGNATURE CORRELATES TO DAMAGE BEING A RESULT OF A TORNADO ACROSS THIS AREA.
00:17 UTCTORNADO10 N MariettaBowie, TXCORRECTS PREVIOUS TORNADO REPORT FROM 10 N MARIETTA. AN EF-3 TORNADO WITH ESTIMATED MAXIMUM WINDS NEAR 140 MPH TOUCHED DOWN JUST NORTH OF THE SULPHUR RIVER IN SOUTHWESTERN BOWIE COUNTY, TX. THIS TORNADO FIRST TOUCHED DOW
00:25 UTCTORNADO9 Sse De KalbBowie, TXWIDESPREAD TREES DOWNED NEAR AND JUST SOUTH OF THE I-30 CORRIDOR SOUTH AND WEST OF NEW BOSTON. TORNADO DEBRIS SIGNATURE CORRELATES TO THE DAMAGE BEING A RESULT OF A TORNADO.
00:37 UTCTORNADO1 Sw Hughes SpringsCass, TXCORRECTS PREVIOUS TORNADO REPORT FROM 1 SW HUGHES SPRINGS. TORNADO DAMAGE WAS EVIDENT ON THE SOUTHERN SIDE OF HUGHES SPRINGS JUST SOUTH OF CR-2612. THE TORNADO MOVED TO THE NORTHEAST INTO HUGHES SPRINGS WHERE EF-1 DAMAGE
00:39 UTCTORNADOHughes SpringsCass, TXSIGNIFICANT DAMAGE INSIDE CITY LIMITS.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2022 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are

The other tornadoes of November 4, 2022

29 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 41:30 PM CDTEF1Bryan, OK3.440$75,000
November 44:16 PM CDTEF4Caviness–Sawyer tornado, Texas and Oklahoma44.71,70011$5.9 million
November 45:08 PM CDTEF1Rains, TX4.4150$20,000
November 45:15 PM CDTEF2Hopkins, TX2.9160$1.0 million
November 45:35 PM CDTEF2Henderson, TX15.1150$3.0 million
November 45:46 PM CDTEF2McCurtain, OK2.880011$300,000
November 45:51 PM CDTEF1McCurtain, OK11.31,600$70,000
November 46:15 PM CDTEF4Clarksville–Idabel tornado, Texas and Oklahoma60.21,05613$37 million
November 46:33 PM CDTEF1LeFlore, OK6.5900$75,000
November 46:44 PM CDTEF3Morris, TX16.965018$5.0 million
November 46:53 PM CDTEF1Washington, AR6.51,000$2,000
November 46:58 PM CDTEF1Sebastian, AR5.81,000$400,000
November 47:17 PM CDTEF3Bowie, TX15.7800$7.0 million
November 47:20 PM CDTEF0Madison, AR1.3150$30,000
November 47:22 PM CDTUnratedSebastian, AR2.5150
November 47:37 PM CDTEF2Cass, TX19.7700$2.0 million
November 47:38 PM CDTEF1Franklin, AR3.3350$75,000
November 47:41 PM CDTEF0Franklin, AR1.7150$25,000
November 47:43 PM CDTEF1Carroll, AR8.51,100$200,000
November 47:43 PM CDTEF1Polk, AR1.8200
November 47:46 PM CDTEF1Franklin, AR3.11,100
November 48:37 PM CDTEF2Howard, AR8.1200$200,000
November 48:49 PM CDTEF1Yell, AR3.7600
November 49:08 PM CDTEF2Pike, AR1.775
November 49:15 PM CDTEF1Yell, AR2.3100
November 410:00 PM CDTEF1Clark, AR7.7200
November 410:27 PM CDTEF1Hot Spring, AR0.4150
November 410:57 PM CDTEF0Caddo Parish, LA1.370$3,000
November 411:04 PM CDTEF2Saline, AR1.6200

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.